A new study has revealed only 7 percent of people with asthma know all the symptoms of an asthma attack.
The research was published in light of World Asthma Day, which is on May 1.
According to the Asthma Society of Ireland, one person a week passes away in Ireland as a result of their asthma.
However, the Society has also revealed that 90 percent of these weekly deaths are preventable.
Included in the study was a survey of 1,100 people and its results have revealed a big gap in knowledge surrounding the management of asthma and the resulting asthma attacks.
According to the data, 20 percent do not know that exposure to known asthma triggers is putting oneself at risk of an asthma attack.
The study also found that 27 percent of asthmatics aren’t aware that daily use of their reliever inhaler could be a sign that they are at a higher risk of an asthma attack.
One in five of those surveyed knows it is safe to have 10 puffs of that reliever inhaler during an attack.
Additionally, almost half of asthmatics would not see a healthcare professional after having an attack.
The CEO of the Asthma Society of Ireland, Sarah O’Connor said:
“It is troubling to think that so few asthmatics know all the symptoms of an asthma attack, placing them at huge risk of a serious attack which can be fatal.
"Therefore, it is vital that all asthmatics and their carers learn the symptoms of an asthma attack and the 5 Step Rule so that they are fully prepared. It really could be the difference between life and death.”
The 5 Step Rules are as follows:
1. Stay calm. Sit up straight - do not lie down.
2. Take slow steady breaths.
3. Take one puff of your reliever inhaler (usually blue) every minute.
Use a spacer if available.
People over six years of age can take up to 10 puffs in 10 minutes.
Children under six can take up to six puffs in 10 minutes.
4. Call 112 or 999 if your symptoms do not improve after 10 minutes.
5. Repeat step three if an ambulance has not arrived in 10 minutes.
Remember, if someone is having an asthma attack:
• Do not leave them on their own.
• Extra puffs of reliever inhaler (usually blue) are safe.